Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 53, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 27, 2009, 4:06 PM CDT for DeWitt County, Gonzales County, Lavaca County, Texas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2009, 4:06 PM CDT (21:06 UTC)
- Expired
- Apr 27, 2009, 4:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties DeWitt County, TX, Gonzales County, TX, Lavaca County, TX
The radar
The Austin/San Antonio radar (KEWX), 92 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 4:07 PM CDT | HAIL 1 | Westhoff, TX | PUBLIC REPORTED QUARTER TO DIME SIZE HAIL IN WESTHOFF RELAYED BY FAMILY MEMBER IN CUERO. |
| Apr 27, 4:30 PM CDT | HAIL 0.25 | 3 N Cuero, TX | TEXAS GENERAL LAND OFFICE OFFICAL REPORTED PEA SIZE HAIL NORTH OF CUERO ALONG US 183. NWS BROWNSVILLE RELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 3:58 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1236 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 272106 SVREWX TXC123-177-285-272145- /O.NEW.KEWX.SV.W.0053.090427T2106Z-090427T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 406 PM CDT MON APR 27 2009 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN DEWITT COUNTY... SOUTH CENTRAL GONZALES COUNTY... WEST CENTRAL LAVACA COUNTY... * UNTIL 445 PM CDT. * AT 405 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR WESTHOFF...OR 12 MILES NORTHWEST OF CUERO...AND MOVING EAST AT 20 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE CHEAPSIDE...HOCHHEIM AND YOAKUM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR SOUTH CENTRAL TEXAS. && LAT...LON 2937 9713 2905 9706 2901 9747 2930 9752 TIME...MOT...LOC 2106Z 268DEG 16KT 2918 9745 $$
1 follow-up statement
000 WWUS54 KEWX 272116 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 416 PM CDT MON APR 27 2009 TXC123-177-285-272145- /O.CON.KEWX.SV.W.0053.000000T0000Z-090427T2145Z/ GONZALES TX-LAVACA TX-DEWITT TX- 416 PM CDT MON APR 27 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR NORTHEASTERN DEWITT...WEST CENTRAL LAVACA AND SOUTH CENTRAL GONZALES COUNTIES... AT 415 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING TORNADOES...GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF CHEAPSIDE...OR 9 MILES NORTHWEST OF CUERO...MOVING EAST AT 20 MPH. SOME LOCATIONS IN THE WARNING AREA INCLUDE HOCHHEIM...CONCRETE... EDGAR AND YOAKUM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR SOUTH CENTRAL TEXAS. && LAT...LON 2902 9742 2929 9748 2937 9713 2905 9706 TIME...MOT...LOC 2116Z 268DEG 16KT 2918 9740 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:29 PM CDT, 37 minutes earlier.
Area forecast discussion, Apr 27, 3:29 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 329 PM CDT MON APR 27 2009 .DISCUSSION...THE COOL BOUNDARY HAS SAGGED SOUTHWARD THIS AFTERNOON FROM THE MIDDLE RIO GRANDE PLAINS TO THE SOUTHEAST SECTIONS OF THE CWA. ELEVATED CONVECTION WAS STILL OCCURRING OVER THE HILL COUNTRY AND ADJACENT COUNTIES OF THE I-35 CORRIDOR EARLY THIS AFTERNOON. CONVECTION WAS ENDING ACROSS THE EDWARDS PLATEAU AND RIO GRANDE PLAINS AS THE DISTURBANCE MOVES EAST. BY EVENING..CONVECTION WILL HAVE ENDED ACROSS MUCH OF THE REGION WITH THE MOST NUMEROUS ACTIVITY OVER EASTERN SECTIONS. WEAK DISTURBANCES WILL CONTINUE TRAVERSING THE NORTHERN FRINGES OF THE CWA TUESDAY AND WITH LINGERING BOUNDARIES AND DAYTIME HEATING..MAY EXPECT AT LEAST LOW CHANCES OF SHOWERS AND STORMS MAINLY ACROSS NORTHERN AND EASTERN PORTIONS OF THE CWA. ANOTHER POTENTIAL MCS DEVELOPMENT TUESDAY NIGHT AS DRY LINE DEVELOPMENT OVER FAR WEST TEXAS MAY INTENSIFY AS IT MOVES EAST WITH ANOTHER SPEED MAX ALOFT APPROACHING AN AREA OF UPPER DIFFLUENCE JUST NORTH OF OUR REGION. SURFACE MOISTURE AND DAYTIME HEATING MAY BE ENOUGH FOR SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY GENERALLY ALONG AND EAST OF THE I-35 CORRIDOR AND ALONG THE RIO GRANDE PLAINS. WARM AND HUMID CONDITIONS THURSDAY AND FRIDAY. MODELS BECOMING MORE IN LINE WITH FRONT OVER CENTRAL..SOUTH CENTRAL TEXAS EARLY SATURDAY. FRONTAL ZONE STALLS ALONG NORTHERN CWA BORDER SATURDAY AHEAD OF APPROACHING STORM SYSTEM OVER SOUTHWEST U.S. DISTURBANCES ALOFT INTERACTING WITH FRONT LATE SATURDAY INTO SUNDAY WILL RESULT IN ANOTHER POTENTIALLY WIDESPREAD FLASH FLOOD SEVERE WEATHER EVENT THIS WEEKEND. .UPDATE...A FLASH FLOOD WATCH WAS ISSUED FOR THE FIVE SOUTHEASTERN COUNTIES LATE IN THE FORECAST PERIOD FOR HEAVY CONVECTION MOVING INTO THESE FLOOD PRONE COUNTIES AT LATE AFTERNOON. THE EARLIER FLASH FLOOD WATCH ISSUED FOR MUCH OF THE HILL COUNTRY AND A PORTION OF THE I-35 CORRIDOR WILL BE ALLOWED TO EXPIRE AT 4 PM. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 84 70 85 69 83 / 60 20 20 20 20 AUSTIN BERGSTROM INTL AIRPORT 84 68 84 69 83 / 50 20 20 20 20 NEW BRAUNFELS MUNI AIRPORT 84 70 87 69 83 / 40 20 20 10 20 BURNET MUNI AIRPORT 82 66 80 68 79 / 60 20 20 20 20 DEL RIO INTL AIRPORT 88 73 87 73 87 / 40 10 10 20 20 GEORGETOWN MUNI AIRPORT 82 68 81 68 81 / 60 20 20 20 20 HONDO MUNI AIRPORT 84 70 85 72 85 / 40 10 10 10 10 SAN MARCOS MUNI AIRPORT 84 70 86 69 83 / 50 30 20 10 20 LA GRANGE - FAYETTE REGIONAL 82 70 84 71 84 / 40 50 30 10 20 SAN ANTONIO INTL AIRPORT 83 71 86 70 83 / 40 20 10 10 20 STINSON MUNI AIRPORT 84 71 88 71 85 / 40 20 10 10 20 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES: DE WITT...FAYETTE...GONZALES...KARNES...LAVACA. FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE FOLLOWING COUNTIES: BLANCO...BURNET...GILLESPIE...HAYS...KENDALL...KERR... LLANO...TRAVIS...WILLIAMSON. && 02/18
Hazardous weather outlook, Apr 27, 8:02 AM CDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 802 AM CDT MON APR 27 2009 TXZ171>173-183>194-202>209-217>225-228-281315- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 802 AM CDT MON APR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... LOCALLY HEAVY RAINFALL POSSIBLE OVER THE HILL COUNTRY AND NORTHERN PARTS OF SOUTH CENTRAL TEXAS. RAINFALL TOTALS OF TWO TO FIVE INCHES CAN BE EXPECTED. ALSO THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE HILL COUNTRY AND SOUTH CENTRAL TEXAS. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Apr 27, 11:09 AM CDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1109 AM CDT MON APR 27 2009 TXZ183-184-271700- EDWARDS-VAL VERDE- 1109 AM CDT MON APR 27 2009 ...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS AND VAL VERDE COUNTIES... AT 1106 AM CDT...NWS METEOROLOGISTS ARE TRACKING A CLUSTER OF STRONG THUNDERSTORMS NEAR JUNO...MOVING EAST AT 20 MPH. THIS LARGE CLUSTER WILL COVER THE NORTHEASTERN QUADRANT OF VAL VERDE COUNTY OVER THE NEXT HOUR. ANOTHER STRONG THUNDERSTORM NEAR THE INTERSECTION OF HIGHWAYS 277 AND 55 WILL MOVE EAST AT 20 MPH ACROSS NORTHERN EDWARDS COUNTIES. PEOPLE IN NORTHWESTERN EDWARDS AND VAL VERDE COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...JUNO...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. MARBLE SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
Special weather statement, Apr 27, 12:29 PM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1229 PM CDT MON APR 27 2009 TXZ183-184-271830- EDWARDS-VAL VERDE- 1229 PM CDT MON APR 27 2009 ...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS AND VAL VERDE COUNTIES... AT 1228 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF LOMA ALTA...MOVING EAST AT 20 MPH. PEOPLE IN VAL VERDE AND WESTERN EDWARDS COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...FLOUR MILLS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, Apr 27, 1:45 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
145 PM CDT MON APR 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 7 S LA VERNIA 29.25N 98.11W
04/27/2009 E0.75 INCH WILSON TX AMATEUR RADIO
&&
EVENT NUMBER 00529
MCDONALDLocal storm report, Apr 27, 3:36 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
336 PM CDT MON APR 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND DMG NIXON 29.27N 97.76W
04/27/2009 GONZALES TX PUBLIC
NUMEROUS POWER LINES AND TREES DOWN NEAR NIXON.
POSSIBLE HAIL.
&&
EVENT NUMBER 00530
MCDONALDLocal storm report, Apr 27, 3:46 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
346 PM CDT MON APR 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0341 PM TORNADO YORKTOWN 28.98N 97.50W
04/27/2009 DEWITT TX LAW ENFORCEMENT
TORNADO SPOTTED ON HIGHWAY 119 IN YORKTOWN...ONE HOUSE
DESTROYED.
&&
EVENT NUMBER 00531
MCDONALDThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 9:42 PM CDT | Tornado Warning | EWX | Edwards | 33 min |
| Apr 26, 10:13 PM CDT | Tornado Warning | EWX | Edwards, Kerr | 32 min |
| Apr 26, 10:42 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kerr | 48 min |
| Apr 27, 12:11 AM CDT | Severe Thunderstorm Warning | EWX | Gillespie | 49 min |
| Apr 27, 3:20 AM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 115 min |
| Apr 27, 4:28 AM CDT | Tornado Warning | EWX | Williamson | 32 min |
| Apr 27, 4:48 AM CDT | Tornado Warning | EWX | Williamson | 27 min |
| Apr 27, 7:11 AM CDT | Flood Watch | EWX | Blanco, Burnet, Gillespie, Hays, Kendall, Kerr and 3 more | 8 min |
| Apr 27, 7:19 AM CDT | Flash Flood Watch | EWX | Blanco, Burnet, DeWitt, Fayette, Gillespie, Gonzales and 8 more | 11 hr |
| Apr 27, 9:14 AM CDT | Areal Flood Advisory | EWX | Burnet, Gillespie, Llano | 2 hr |
| Apr 27, 9:53 AM CDT | Areal Flood Advisory | EWX | Edwards, Val Verde | 112 min |
| Apr 27, 11:00 AM CDT | Flash Flood Warning | EWX | Val Verde | 39 min |
| Apr 27, 11:22 AM CDT | Areal Flood Advisory | EWX | Bandera, Blanco, Burnet, Gillespie, Kendall, Kerr and 2 more | 113 min |
| Apr 27, 11:30 AM CDT | Areal Flood Advisory | EWX | Edwards | 2 hr |
| Apr 27, 11:46 AM CDT | Areal Flood Advisory | EWX | Kinney, Uvalde, Val Verde | 119 min |
| Apr 27, 11:58 AM CDT | Areal Flood Advisory | EWX | Bastrop, Bexar, Caldwell, Comal, Guadalupe, Hays and 5 more | 2 hr |
| Apr 27, 12:30 PM CDT | Areal Flood Advisory | EWX | DeWitt, Fayette, Gonzales, Karnes, Lavaca | 2 hr |
| Apr 27, 12:53 PM CDT | Areal Flood Advisory | EWX | Bandera, Blanco, Burnet, Gillespie, Kendall, Kerr and 2 more | 3 hr |
| Apr 27, 1:01 PM CDT | River Flood Warning | EWX | Val Verde | 7 hr |
| Apr 27, 1:07 PM CDT | Flash Flood Warning | EWX | Hays, Travis, Williamson | 2 hr |
| Apr 27, 1:14 PM CDT | Flash Flood Warning | EWX | Bandera, Gillespie, Kendall, Kerr | 116 min |
| Apr 27, 1:34 PM CDT | Flash Flood Warning | EWX | Caldwell, Gonzales, Guadalupe, Wilson | 3 hr |
| Apr 27, 1:53 PM CDT | Flash Flood Warning | EWX | Blanco, Comal | 95 min |
| Apr 27, 1:54 PM CDT | Severe Thunderstorm Warning | EWX | Gonzales, Guadalupe, Wilson | 66 min |
| Apr 27, 2:08 PM CDT | Flash Flood Warning | EWX | Bexar | 84 min |
| Apr 27, 2:26 PM CDT | Flash Flood Warning | EWX | Fayette | 3 hr |
| Apr 27, 2:30 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Gonzales, Guadalupe, Wilson | 60 min |
| Apr 27, 2:44 PM CDT | Areal Flood Advisory | EWX | DeWitt, Karnes, Lavaca | 2 hr |
| Apr 27, 3:16 PM CDT | Flash Flood Warning | EWX | DeWitt, Karnes, Lavaca | 3 hr |
| Apr 27, 3:28 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt, Gonzales, Karnes | 62 min |
| Apr 27, 3:40 PM CDT | Tornado Warning | EWX | DeWitt, Gonzales, Karnes | 50 min |
| Apr 27, 4:04 PM CDT | Tornado Warning | EWX | DeWitt | 26 min |
| Apr 27, 4:23 PM CDT | Tornado Warning | EWX | DeWitt, Lavaca | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.